MAUDE Adverse Event Report: ZELTIQ AESTHETICS, INC. ZELTIQ COOLADVANTAGE PLUS APPLICATOR

ZELTIQ AESTHETICS, INC. ZELTIQ COOLADVANTAGE PLUS APPLICATOR
Catalog Number BRZ-AP2-180-000
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Full thickness (Third Degree) Burn (2696)
Date of Event 08/24/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported "black necrotic tissue" with blistering was assessed as a serious injury related to the use of the coolsculpting device and requiring medical intervention to prevent irreversible damage to a body structure and/or body function.Burns are risks inherent to the use of the coolsculpting device, and are detailed in the coolsculpting user manual.The device system logs from the treatment were analyzed, and it was found that an alert by the system "freeze event (z409-383)" was detected by the software, to alert the user.The coolsculpting user manual states as caution that when a thermal event (z409-yyy) is detected, the applicator and gel pad should be removed, and the area should not be retreated for 24 hours, to prevent the occurrence of burns on the area.The treatment provider re-treated the same area right away, despite the freeze event.The device functioned as designed by sending the alarm.Zeltiq (now allergan) was initially made aware of the reportable event on (b)(6) 2017, and an initial attempt to submit this mdr was made on (b)(6) 2017.However, due to the incorrect method of submission recently identified and being rectified by the organization, and for which fda's guidance was sought in (b)(6) 2018 under (b)(4), this mdr is being re-submitted on 01/16/2019.
 
Event or Problem Description
On (b)(6) 2017, allergan received report from a practice that a patient received coolsculpting treatment to the left flank on (b)(6) 2017 using cooladvantage plus, and had subsequently presented with "black" necrotic tissue after being re-treated on the same area on the same day, despite the occurrence of a thermal event (z409-383).The site was assessed as a burn and was treated with elta silver gel, aloe, and second skin dressing, and the patient was started on prophylactic doxycycline 100 mg bid po for 14 days.There was blistering at the site, which was lanced, and surrounding bruising that was dressed with auriderm dressing.The patient reported associated pain, which was treated with ibuprofen, vicodin, and a tens units.As of (b)(6) 2018, the patient's burn is healing and the pain is almost gone.

Brand Name
ZELTIQ COOLADVANTAGE PLUS APPLICATOR
Common Device Name
ZELTIQ COOLADVANTAGE PLUS APPLICATOR
Manufacturer (Section D)
ZELTIQ AESTHETICS, INC.
4410 rosewood drive
pleasanton CA 94588
MDR Report Key8255314
Report Number3007215625-2017-00005
Device Sequence Number2154763
Product Code OOK
UDI-Device Identifier00816417020742
UDI-Public0100816417020742
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K171069
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberBRZ-AP2-180-000
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/28/2017
Initial Report FDA Received Date01/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;